Texas, 2009

Wildfire in Texas, December 21, 2009

December 21, 2009 · NWS AMA · 1 event in 1 county or zone

The wildfire started about 1105 CST off of County Road 5 and just north of Charlie Road in northwest Armstrong County or approximately two miles southeast of Washburn. The wildfire consumed an estimated three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wildfire started about 1105 CST off of County Road 5 and just north of Charlie Road in northwest Armstrong County or approximately two miles southeast of Washburn. The wildfire consumed an estimated three hundred acres. A total of three fire departments responded to the wildfire. No structural damage and no injuries were reported. The wildfire was determined to have been caused by welding equipment use and was contained by 1300 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 21, 5:32 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Dec 21, 5:32 AM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST MON DEC 21 2009

.AVIATION...
SURFACE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN TODAY AS A LOW
PRESSURE CENTER MOVES INTO THE PANHANDLES. ANTICIPATE THE STRONGEST
WEST TO SOUTHWEST WINDS OCCURRING OVER KAMA WITH WIND GUSTS NEAR 30
KNOTS. WEAK FRONTAL BOUNDARY WILL DRIFT INTO THE PANHANDLES AROUND
00Z BRINGING GENLY LIGHT NORTH WINDS TO ALL SITES. ALTHOUGH WINDS MAY
BE MORE VARIABLE AT KGUY SINCE THEY WILL BE NEAR THE FRONT.
OTHERWISE...VFR CONDITIONS SHOULD PREVAIL WITH ONLY HIGH CLOUDS IN
PLACE.

JJB

&&

.PREV DISCUSSION... /ISSUED 332 AM CST MON DEC 21 2009/

DISCUSSION...
SURFACE LEE-SIDE TROUGH IS EXPECTED TO SWING THROUGH THE PANHANDLES
FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON INTO THIS
EVENING. WINDS ARE EXPECTED TO GET UP INTO THE 15 TO 25 MPH RANGE
ACROSS THE SOUTHWEST TEXAS PANHANDLE AHEAD OF THIS TROUGH THIS
AFTERNOON. THESE WINDS COUPLED WITH THE RELATIVE HUMIDITY DOWN CLOSE
TO 15 PERCENT MAY CAUSE AN ELEVATED FIRE WEATHER THREAT. THE ONLY
FLY IN THE OINTMENT WOULD BE THE FORMATION OF LEE-SIDE ENHANCED
CLOUDS...WHICH IF THEY GET THICK ENOUGH...COULD KEEP THE STRONGER
WINDS FROM MIXING DOWN TO THE SURFACE.

WINDS WILL COME AROUND BACK TO THE SOUTH IN RESPONSE TO A DEVELOPING
STORM SYSTEM OVER THE SOUTHWEST U.S. ON TUESDAY. THERE MAY BE A
LEAD SHORT WAVE TROUGH THAT COMES OUT OF THE MAIN LOW TO OUR WEST
WHICH MAY GIVE THE PANHANDLES A CHANCE OF RAIN OR SNOW TUESDAY
NIGHT...BUT BELIEVE THE MAIN PRECIPITATION EVENT WILL ARRIVE
WEDNESDAY AFTERNOON AND LAST THROUGH EARLY CHRISTMAS EVE.

MODELS ARE BEGINNING TO SHOW SOME AGREEMENT ON THE TRACK AND THE
TIMING OF THIS UPPER LEVEL LOW THAT MOVES EAST OUT OF THE SOUTHERN
ROCKIES AND INTO WEST CENTRAL TEXAS AND EVENTUALLY INTO OKLAHOMA.
CONFIDENCE IS GROWING THAT THE PANHANDLES MAY END UP IN THE MORE
FAVORED AREA FOR PRECIPITATION FROM THIS STORM SYSTEM. THERE HAS
BEEN A SLOWING TREND IN THE MODELS WITH THIS SYSTEM AND THIS
CONCERNS US...BECAUSE THERE COULD BE A LATER SWITCH OVER TO SNOW AS
THE COLD FRONT MAY BE SLOWER TO ARRIVE. RIGHT NOW WE HAVE THE FRONT
SLOWLY PUSHING THROUGH THE PANHANDLES ON WEDNESDAY. HAVE GONE AHEAD
AND KEPT THE SPIRIT OF THE PREVIOUS FORECAST WITH SNOW ACROSS MUCH
OF THE AREA ON WEDNESDAY AND A RAIN SNOW MIX IN THE SOUTHEAST TEXAS
PANHANDLE. BUT WE WILL WATCH THIS CLOSELY AS ANY DELAY IN THE
SWITCH OVER FROM RAIN TO SNOW COULD SIGNIFICANTLY CUT DOWN ON
SNOWFALL AMOUNTS...ESPECIALLY IN THE SOUTHERN TEXAS PANHANDLE.

THE COLD AIR SHOULD SPREAD OVER THE ALL OF THE PANHANDLES BY
WEDNESDAY NIGHT...CHANGING ANY RAIN OR RAIN AND SNOW MIX OVER TO
ALL SNOW. SURFACE WINDS WILL ALSO PICK UP AS THE STORM SYSTEM
INTENSIFIES TO OUR SOUTHEAST AND EAST WEDNESDAY NIGHT INTO
THURSDAY. THE STRONG WINDS MAY CAUSE AREAS OF BLOWING SNOW...
ESPECIALLY ACROSS THE NORTHEAST PART OF THE CWA WHERE THE GREATEST
ACCUMULATION IS EXPECTED.

UPPER LOW THEN MOVES NORTHEAST OF THE PANHANDLES BY THURSDAY NIGHT
AND THE SNOW SHOULD END. HAVE KEPT TEMPERATURES ON THE COOL SIDE AS
A NORTHERLY FLOW ALOFT WILL CONTINUE TO BRING REINFORCING SHOTS OF
COLD AIR FROM CANADA.

TEMPERATURES WILL ONLY SLOWLY MODERATE SOME BY THE END OF THE
CHRISTMAS WEEKEND AS THE FLOW ALOFT BECOMES MORE NORTHWESTERLY AND
UPPER HEIGHTS RISE.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY ACROSS THE
SOUTHWEST TEXAS PANHANDLE AS GUSTY SOUTHWEST AND WEST WINDS COMBINED
WITH LOW RELATIVE HUMIDITIES. NO FIRE WEATHER CONCERNS ARE EXPECTED
FOR THE REST OF THIS FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/15
Hazardous weather outlook, Dec 21, 6:00 AM CST, 5 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON DEC 21 2009

OKZ001>003-TXZ001>020-211900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON DEC 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WARM AND DRY AIR WILL COMBINE WITH INCREASING WEST WINDS TO CREATE
ELEVATED FIRE WEATHER CONDITIONS MAINLY ACROSS THE SOUTHWEST TEXAS
PANHANDLE. IN ADDITION...THE BREEZY WEST WINDS WILL REQUIRE BOATERS
TO EXERCISE CAUTION ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS DURING
THE MIDDLE PART OF THE WEEK. SNOW WILL BE POSSIBLE TUESDAY NIGHT
THROUGH THURSDAY MORNING ACROSS THE PANHANDLES...WITH THE GREATEST
POTENTIAL FOR ACCUMULATING SNOW WEDNESDAY NIGHT THROUGH THURSDAY
MORNING. STRONG AND GUSTY WINDS MAY RESULT IN AREAS OF BLOWING SNOW
AND LOW VISIBILITIES WEDNESDAY AFTERNOON AND EVENING. THE TIMING AND
TRACK OF THIS SYSTEM REMAINS UNCERTAIN...BUT THE LATEST INFORMATION
SUGGESTS THAT TWO TO FIVE INCHES OF SNOW MAY BE POSSIBLE ACROSS THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
December 21, 11:05 AM CST to 1:00 PM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200988.